Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 16, NWS Albany, NY

August 10, 2003Rensselaer County, Washington County, New York

NWS Albany, NY issued this flash flood warning at Aug 10, 2003, 4:26 PM EDT for Rensselaer County, Washington County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2003, 4:26 PM EDT (20:26 UTC)
Expired
Aug 10, 2003, 6:30 PM EDT
In force
2 hr
Issued by
NWS Albany, NY
Area
Whole counties

Counties Rensselaer County, NY, Washington County, NY

The radar

The Albany radar (KENX), 68 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 102026
FFWALY
NYC083-115-102230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
426 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL RENSSELAER COUNTY IN EASTERN NEW YORK
  SOUTHWESTERN WASHINGTON COUNTY IN EASTERN NEW YORK

* UNTIL 630 PM EDT

* AT 415 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN IN NORTH CENTRAL RENSSELAER AND SOUTHWESTERN WASHINGTON
  COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE...BABCOCK LAKE...CAMBRIDGE...EAGLE
  BRIDGE...NORTH EASTON...PITTSTOWN...SCHAGHTICOKE...SOUTH CAMBRIDGE
  AND VALLEY FALLS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 4306 7334 4275 7342 4290 7367 4307 7357

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:45 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 10, 3:45 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT SUN AUG 10 2003

WORKZONES AVAILABLE.

.DISC...ALREADY BUSY WITH WARNINGS AT THIS TIME. WHEN WILL IT EVER
END? IF IT DOESNT SOON...WE ALL MIGHT BE BUILDING ARKS HAVE
ALREADY ISSUED A FFW FOR SE SARATOGA AS FLOODING REPORTED THERE.
ACTIVITY HAS FORMED EARLIER THAN YESTERDAY. WE APPEAR TO BE IN A
TRUE TROPICAL AIR MASS AGAIN AS ONCE AGAIN...WE HAVE LOST OUR HAZE
AND CAN SEE THE CB PRODUCING THE FLOODS IN SE SARATOGA COUNTY FROM
OUR OFFICE. FOCUSING BOUNDARIES ARE HARD TO FIND TODAY...BUT IT
APPEARS ONE IS JUST TO THE WEST OF THE HUDSON VALLEY...AND ANOTHER
PERHAPS OVER WESTERN NY STATE. HAVE FOLLOWED A BLEND OF THE
ETA/GFS...WHICH PUSHES THESE BOUNDARIES (VERY SLOWLY EAST). AT THAT
SAME TIME...A NEW COLD FRONT...SLIDING OVER EASTERN CANADA...WILL
INTERACT WITH THIS SOUP SOMETIME TOMORROW AS IT APPROACHES NY STATE.
THIS FRONT IS FORECAST TO SLOWLY SLIP SOUTH AND EAST WITH TIME...BUT
NOT BEFORE LIKELY STALLING AWHILE ON TUESDAY. UNFORTUNATELY...FELT
COMPELLED TO THROW CHANCE BACK IN FOR EVERYWHERE ON WEDNESDAY. BY
THURSDAY...DRIER (BUT WARMER AIR) FINALLY INFILTRATES FROM CANADA.

.EXTENDED...AS USUAL SOME UNCERTAINTIES HAVE ARISEN. THE OLDER
MODELS...ESP THE EUROPEAN INDICATE A POSSIBLE HEATWAVE FOR THE
UPCOMING WEEKEND WITH LITTLE OR NO RAIN. HOWEVER...THE LATEST GFS
INDICATES ANOTHER TROUGH BRINGING A ROUND OF POSSIBLE UNSETTLED
WEATHER FOR NEXT SATURDAY. THIS TROUGH IS FORECAST TO MOVE EAST BY
SUNDAY...UNLIKE ITS PREDECCESOR. DUE TO CONSENSUS...WE (ALONG WITH
MY NEIGHBORING STATIONS) HAVE OPTED TO KEEP SATURDAY DRY FOR
NOW...AND AWAIT ANOTHER ROUND OF GUIDANCE BEFORE MENTIONING ANY
CHANCES ON SATURDAY.

.HYDROLOGICAL STATUS...RIGHT NOW...SE SARATOGA COUNTY UNDER THE GUN
AS UP TO 2 INCHES OF RAIN HAS FALLEN IN ABOUT AN HOUR...CAUSING
FLOODING FROM STILLWATER ON SOUTH. MORE HEAVY RAINERS FALLING ACROSS
THE CATSKILLS. WE ISSUED A NEW FFA EXCLUDING THE HUDSON
VALLEY...WHERE OUR ONE AND ONLY FFW IS TAKING PLACE. STILL BELIEVE
THE BIGGER THREAT OF FLOODING MIGHT BE OVER THE ELEVATED AREAS...BUT
STAY TUNED. MORE OF THE SAME CAN BE EXPECTED TOMORROW AND
TUESDAY...WITH THE ACTIVITY DIURNALLY DRIVEN.

.ALY...FLOOD WATCH
CTZ001-013-MAZ001-025-NYZ032-033-038>040-047-048-051-058-063-
082-VTZ013>015-110200-

HWJIV
Hazardous weather outlook, Aug 10, 4:55 AM EDT, 11 hours 31 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
455 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST TODAY.
HOWEVER, TORRENTIAL RAINFALL IS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS, WHICH COULD PRODUCE FLASH FLOODING IN A FEW SPOTS,
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 10, 2:05 PM EDT, 2 hours 21 minutes before
NYZ041-050-084-101830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT SUN AUG 10 2003

...STRONG THUNDERSTORMS IN SARATOGA AND WASHINGTON COUNTIES...

AT 205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES EAST OF ROUND LAKE...OR 4 MILES NORTHWEST OF
MECHANICVILLE...MOVING NORTHEAST AT 20 MPH. THIS
THUNDERSTORM...CAPABLE OF PRODUCING POSSIBLE WIND GUSTS IN EXCESS OF
30 MPH...AND TORRENTIAL RAIN...WILL BE NEAR...SARATOGA LAKE AND
SARATOGA SPRINGS AT 210 PM EDT...NORTH EASTON AT 225 PM EDT...
SCHUYLERVILLE AND NORTHUMBERLAND AT 230 PM EDT. UP TO AN INCH OF
RAINFALL CAN BE EXPECTED WITH THIS STORM. THIS RAINFALL WILL CAUSE
PONDING ON SOME ROADWAYS AND FURTHER RISES ON CREEKS...INCLUDING THE
KAYDEROSSERAS.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:22 PM EDTFlash Flood WarningALYSaratoga113 min
Aug 10, 5:09 PM EDTFlash Flood WarningALYSaratoga2 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.